Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 33, NWS New Orleans, LA

September 27, 2015Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Sep 27, 2015, 4:01 PM CDT for Jackson County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2015, 4:01 PM CDT (21:01 UTC)
Expired
Sep 27, 2015, 7:00 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Jackson County, MS

The radar

The Mobile radar (KMOB), 45 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 4:30 PM CDTFLASH FLOODPascagoula, MSJACKSON COUNTY EMERGENCY MANAGEMENT PERSONNEL REPORTED FLASH FLOODING ON THE EAST SIDE OF PASCAGOULA. SEVERAL REPORTS OF 3 TO 4 INCHES OF RAIN IN JACKSON COUNTY IN THE LAST TWO HOURS AS WELL.
Sep 27, 6:00 PM CDTFLASH FLOODPascagoula, MSEMERGENCY MANAGEMENT REPORTED 21 HOMES WITH MINOR FLOODING...7 BUSINESSES FLOODED AND 14 FAMILIES WERE BEING SHELTERED DUE TO FLASH FLOODING IN THE PASCAGOULA AND MOSS POINT AREAS OF JACKSON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2015-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2015-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WGUS54 KLIX 272101
FFWLIX
MSC059-280000-
/O.NEW.KLIX.FF.W.0033.150927T2101Z-150928T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
401 PM CDT SUN SEP 27 2015

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 700 PM CDT
    
* AT 401 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OCEAN SPRINGS...MOSS POINT...ST. MARTIN...ESCATAWPA...GAUTIER...
  GULF HILLS...BIG POINT...HELENA...WADE...LATIMER...GULF PARK
  ESTATES...VANCLEAVE...HICKORY HILLS AND HURLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3036 8845 3033 8846 3032 8850 3035 8851
      3034 8851 3036 8858 3037 8858 3034 8874
      3038 8885 3038 8877 3043 8885 3043 8888
      3074 8888 3074 8841 3040 8840 3038 8841
      3035 8839

$$
1 follow-up statement
671 
WGUS74 KLIX 272141
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
441 PM CDT SUN SEP 27 2015

MSC059-280000-
/O.CON.KLIX.FF.W.0033.000000T0000Z-150928T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON MS-
441 PM CDT SUN SEP 27 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
JACKSON COUNTY...

AT 434 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
THAT HEAVY RAIN WAS FALLING OVER THE AREA. 3 TO 4 INCHES OF RAIN 
HAVE FALLEN. FLASH FLOODING IS ALREADY OCCURRING ESPECIALLY OVER THE 
EAST HALF OF JACKSON COUNTY.  

AN ADDITIONAL INCH OR TWO IS POSSIBLE FROM A BAND OF STORMS OVER 
JACKSON COUNTY TO 60 MILES SOUTHWEST OF PASCAGOULA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OCEAN SPRINGS...MOSS POINT...ST. MARTIN...ESCATAWPA...GAUTIER...GULF
HILLS...BIG POINT...HELENA...WADE...LATIMER...GULF PARK ESTATES...
VANCLEAVE...HICKORY HILLS AND HURLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3036 8845 3033 8846 3032 8850 3035 8851
      3034 8851 3036 8858 3037 8858 3034 8874
      3038 8885 3038 8877 3043 8885 3043 8888
      3074 8888 3074 8841 3040 8840 3038 8841
      3035 8839

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:36 PM CDT, 25 minutes earlier.

Area forecast discussion, Sep 27, 3:36 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 PM CDT SUN SEP 27 2015

.DISCUSSION...OBJECTIVE ANALYSIS SHOWS AN UPPER LEVEL LOW CENTERED
ALONG THE TEXAS GULF COAST. AT THE SURFACE...A WEAK LOW IS LOCATED
SOUTH OF MONKEY ISLAND/HOLLY BEACH AREA WITH A WARM FRONT PENDANT
AND EXTENDING ACROSS THE FORECAST AREA. SOME LOW LEVEL ENHANCEMENT
OF WIND SHEAR ALONG/SOUTH OF THIS BOUNDARY AS WELL AS INCREASE
BOUYANCY HAS BEEN AND WILL CONTINUE TO BE THE FOCUS FOR A FEW
WATERSPOUTS OFFSHORE. TORNADOES ARE NOT OUT OF THE QUESTION IN THE
NEARSHORE ENVIRONMENT BUT FAIRLY UNLIKELY FOR A MAJORITY OF THE
INLAND CWA AREAS. LATEST RADAR IMAGERY SHOWS A LARGE CLUSTER OF
SHOWERS AND ISOLATED THUNDERSTORMS MOVING NORTH FROM EAST OF
INTERSTATE 55 TO THE MS/AL STATE LINE. THIS CLUSTER WILL IMPACT
THOSE EASTERN PORTIONS OF THE CWA OVER THE NEXT FEW HOURS BEFORE
SHIFTING NORTH AND OUT OF THE AREA. MORE ISOLATED TO SCATTERED
SHOWERS WILL MOVE IN FROM THE GULF THROUGH THE REST OF THE EVENING
AND OVERNIGHT PERIOD. THAT ACTIVITY SHOULD GENERALLY BE WEAKER IN
NATURE THAN THAT OF TODAY. MONDAY LOOKS TO BE A REPEAT OF TODAY IN
TERMS OF THE LIKELIHOOD THAT A LARGE CLUSTER OF RAIN WILL MOVE ACROSS
THE CWA. IT COULD BE FURTHER EAST OR WEST BUT OVERALL ABOUT THE SAME
WITH RAINFALL AMOUNTS OF AROUND AN INCH.

THE UPPER LOW WILL BEGIN SHIFTING EAST TUESDAY AS BROAD UPPER TROUGH
BEGINS TO DIP SOUTH ACROSS THE EASTERN HALF OF THE COUNTRY. STRONG
MOISTURE CONVERGENCE AS THE TROUGH MOVES OVERHEAD WILL KEEP RAIN
COVERAGE ON THE HIGHER SIDE SO HAVE KEPT POPS AT 50 PERCENT. THE
UPPER LOW WILL EVENTUALLY BECOME ABSORBED BY THE NORTHERN TROUGH AND
BOTH WILL BE SHIFTING EASTWARD WEDNESDAY. A TRAILING COLD FRONT WILL
PUSH THROUGH THE CWA WEDNESDAY NIGHT WHICH WILL CUT OFF RAIN CHANCES
THROUGH THE REMAINDER OF THE WEEK AND POSSIBLY THROUGH THE WEEKEND.

MEFFER
&&

.AVIATION...

AN AREA OF RAIN AND EMBEDDED THUNDERSTORMS CONTINUES TO AFFECT
PORTIONS OF THE FORECAST AREA THIS AFTERNOON. OVERALL...THE AREA HAS
DIMINISHED SOMEWHAT AND SHIFTED EASTWARD WITH THE BACK EDGE HAVING
NOW PUSHED THROUGH KHUM...KBTR...KHDC AND KMSY. THE MOST
CONCENTRATED AREA OF CONVECTION WAS NOW LOCATED ACROSS COASTAL
MISSISSIPPI AND THE ADJACENT COASTAL WATERS. OCCASIONAL MVFR TO IFR
CONDITIONS CAN BE EXPECTED THIS AFTERNOON AT THE TERMINALS BEING
IMPACTED BY THE RAIN AND THUNDERSTORMS WITH GENERALLY VFR CONDITIONS
ELSEWHERE. ISOLATED TO SCATTERED SHOWERS IN THE WAKE OF THE
AFOREMENTIONED AREA OF RAIN AND EMBEDDED CONVECTION MAY STILL IMPACT
THE TERMINALS ACROSS THE WESTERN HALF OF THE FORECAST AREA THIS
AFTERNOON. SOME LOW CEILINGS AND AREAS OF FOG OVERNIGHT AND EARLY
MONDAY MORNING WILL AGAIN LEAD TO MVFR TO IFR CONDITIONS AT MOST OF
THE TAF SITES. MORE SHOWERS WILL BE POSSIBLE BY TUESDAY MORNING. 11

.MARINE...

EASTERLY WINDS WILL PERSIST ACROSS THE COASTAL WATERS
TONIGHT AND MONDAY...ALTHOUGH THEY WILL DIMINISH IN MAGNITUDE WITH
TIME. PLAN TO MAINTAIN THE SCA FOR AREAS EAST OF THE MISSISSIPPI
RIVER TONIGHT WITH THE EXCEPTION OF THE SOUNDS. THE EXERCISE CAUTION
HEADLINES FOR THE SOUNDS EAST OF THE RIVER WILL ALSO BE MAINTAINED
THROUGH THE NIGHT  EXERCISE CAUTION HEADLINES FOR THE OUTER WATERS
EAST OF THE SCA AREA WILL CONTINUE UNTIL MIDNIGHT.

THE WEAK AREA OF LOW PRESSURE LOCATED TO THE NORTH OF THE YUCATAN
PENINSULA IS EXPECTED TO TRACK INTO THE NORTHEAST GULF BY TUESDAY. A
COLD FRONT WILL PUSH INTO THE COASTAL WATERS LATE WEDNESDAY INTO
THURSDAY. WINDS WILL BECOME LIGHT BY MID WEEK...BUT WILL INCREASE
SOMEWHAT FROM THE NORTH IN THE WAKE OF THE COLD FRONT. 11

&&

.DECISION SUPPORT... DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...COASTAL FLOOD ADVISORY FOR SE LA.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  80  70  84 /  80  70  50  60
BTR  71  84  70  85 /  80  70  50  50
ASD  72  82  70  85 /  80  70  50  50
MSY  74  83  73  84 /  80  70  50  60
GPT  72  80  72  84 /  80  80  60  60
PQL  72  80  72  84 /  80  80  60  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD ADVISORY UNTIL 7 AM CDT MONDAY FOR LAZ058-060>062-
     064-067>070.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT MONDAY FOR GMZ555-557-575-
     577.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT MONDAY FOR GMZ557-575-577.

&&
Hazardous weather outlook, Sep 27, 11:00 AM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SUN SEP 27 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-280000-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CDT SUN SEP 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND A FEW COULD BE STRONG TO
SEVERE...PRIMARILY ACROSS COASTAL AREAS OF SOUTHEAST LOUISIANA WHERE
THERE IS A MARGINAL RISK FOR SEVERE WEATHER. THE MAIN THREATS FROM
ANY SEVERE THUNDERSTORMS WOULD BE STRONG GUSTY WINDS AND A BRIEF
TORNADO. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND
COULD LEAD TO SOME MINOR FLOODING ISSUES.

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 7 PM FOR THE COASTAL
WATERS EAST OF THE MISSISSIPPI RIVER...EXCLUDING THE SOUNDS. EAST
WINDS NEAR 20 KNOTS AND ROUGH SEAS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON MONDAY AND TUESDAY
WITH A FEW POSSIBLY BECOMING STRONG. GUSTY WINDS WILL CONTINUE TO
BE THE MAIN THREAT ALONG WITH SOME LOCALLY HEAVY RAINFALL. OVER THE
COASTAL WATERS...INCREASING SEAS AND PERSISTENT EASTERLY WINDS WILL
LEAD TO ROUGH CONDITIONS AND POTENTIALLY HIGHER TIDE LEVELS ALONG
THE COASTLINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:32 PM CDTCoastal Flood AdvisoryLIX33 hr
Sep 27, 5:08 PM CDTFlash Flood Warning EmergencyLIXJackson3 hr

Nearby

Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.